Impotence Drugs Linked Again to Vision Problems
Using Viagra or Cialis could increase a risk for vision loss in men
who have a history of heart attacks or high blood pressure,
Experts have long noted temporary light sensitivity and color vision
problems as possible side effects of the two erectile dysfunction
drugs, which are taken by an estimated 23 million American men and
already carry a vision warning on their labels.
However, this is the first study to highlight serious optic nerve
damage, clinically known as nonarteritic anterior ischaemic optic
neuropathy, or NAION, as a potential side effect.
"For the man who's in good health, our results don't suggest that
there's a problem," said study lead author Gerald McGwin, Jr., an
associate professor with the department of epidemiology and
ophthalmology in the School of Medicine at the University of Alabama
"But, clearly, there is a relationship between the use of Viagra and
this eye condition, and the increased risk seems to be limited to men
who have a history of either hypertension or heart attack," he added.
NAION is estimated to strike up to 6,000 Americans over the age of 40
One quarter of patients who develop the condition in one eye will
eventually develop it in the other. Between 30 percent and 40 percent
of patients eventually recover some of their vision loss, but for most
patients eyesight does not improve, or even gets worse.
For the current study, McGwin and his colleagues reviewed the health
and habits of 78 men who sought care at an ophthalmology clinic in
Alabama between 2000 and 2004.
Half the patients, most of whom were white, were diagnosed with NAION,
while the other half were treated for a range of other eye problems.
Reporting in the current issue of the British Journal of
Ophthalmology, the authors found that patients taking Viagra and/or
Cialis who also had a history of heart attack were almost 11 times
more likely to develop NAION than patients who had no similar heart
history and did not take either medication.
Patients using Viagra or Cialis without any history of heart attack
were at no raised risked for NAION, the researchers added.
Viagra/Cialis patients with a history of high blood pressure were also
seven times more likely to develop NAION, the study found. The authors
stress, however, that the risk for these patients was weaker, only
approaching borderline statistical significance.
And they cautioned that the strength of the observed associations --
if they hold up under future studies -- remains, as yet, unclear.
How might erectile dysfunction drugs like Viagra and Cialis boost eye
risks? McGwin and his team speculate the medications might damage the
head of the optic nerve by increasing levels of a gas called nitric
oxide, normally present in the blood.
As well, they noted that heart disease, high blood pressure and
diabetes are all risk factors for damage to the optic nerve. Patients
with such medical issues might be already be at high risk for NAION,
and use of anti-impotence drugs could exacerbate the problem.
The researchers concluded that, for now, patients whose medical
background includes heart attacks or high blood pressure should be
informed about the possible connection to NAION when being prescribed
erectile dysfunction medications.
"This is an issue that the FDA is concerned about, and clearly we
found fairly strong evidence," said McGwin. "But I would be cautious
about making clinical recommendations to any patient based on a single
small study that involved less than 100 people [and] that wasn't a
clinical trial. I'm not trying to dismiss what we found. We found a
strong association. But a change in behavior? That's really up to the
patient and his physician."
Dr. Howard D. Pomeranz, from the ophthalmology department at North
Shore Long Island Jewish Health System in Great Neck, N.Y., was the
author of an accompanying editorial on the study and concurred with
McGwin that there should be no rush to judgment on the issue.
"People who are concerned about whether they might be at risk should
discuss it with their physician or ophthalmologist," he said. "And if
anyone has had any visual issues that might be connected to the drugs
they're taking they should check it out," Pomeranz said.
"But, realistically, the number of people who are going to be affected
by this is going to be very small," he stressed. "This should not be a
cause for widespread alarm for people using these drugs. There have
only been several dozen vision cases among the millions who use these
The current finding comes on the heels of a case report of seven
patients released in March 2005 by the University of Minnesota Medical
School. That report also found potential links between erectile
dysfunction drug use and NAION.
In July 2005 the U.S. Food and Drug Administration decided to alter
the labeling of Viagra (sildenafil), Cialis (tadalafil), and a third
drug, Levitra (vardenafil) to warn of possible serious visual side
effects. The labeling also cautioned all patients who experienced
sudden vision loss to cease taking the drugs and seek immediate
In a statement released late last May, Pfizer, the maker of Viagra,
said "a review of 103 Viagra clinical trials involving 13,000 patients
found no reports of non-arteritic anterior ischemic optic neuropathy
(NAION)." The company added that, "there is no evidence showing that
NAION occurred more frequently in men taking Viagra than men of
similar age and health who did not take Viagra."